Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Tetragonal curves, scrolls and $K3$ surfaces


Author: James N. Brawner
Journal: Trans. Amer. Math. Soc. 349 (1997), 3075-3091
MSC (1991): Primary 14J28; Secondary 14H45
DOI: https://doi.org/10.1090/S0002-9947-97-01811-4
MathSciNet review: 1401515
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we establish a theorem which determines the invariants of a general hyperplane section of a rational normal scroll of arbitrary dimension. We then construct a complete intersection surface on a four-dimensional scroll and prove it is regular with a trivial dualizing sheaf. We determine the invariants for which the surface is nonsingular, and hence a $K3$ surface. A general hyperplane section of this surface is a tetragonal curve; we use the first theorem to determine for which tetragonal invariants such a construction is possible. In particular we show that for every genus $g\geq 7$ there is a tetragonal curve of genus $g$ that is a hyperplane section of a $K3$ surface. Conversely, if the tetragonal invariants are not sufficiently balanced, then the complete intersection must be singular. Finally we determine for which additional sets of invariants this construction gives a tetragonal curve as a hyperplane section of a singular canonically trivial surface, and discuss the connection with other recent results on canonically trivial surfaces.


References [Enhancements On Off] (What's this?)

  • [Br] J.N. Brawner, The Gaussian map $\Phi _K$ for curves with special linear series, Ph.D. dissertation (Univ. of N. Carolina, Chapel Hill), 1992.
  • [DoMo] R. Donagi and D. Morrison, Linear systems on $K3$-sections, J. Differential Geometry 29 (1989) 49-64. MR 90m:14046
  • [GrHa] P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley, New York, 1978. MR 80b:14001
  • [Ha] J. Harris, Algebraic Geometry: a First Course, Graduate Texts in Mathematics, Springer-Verlag, 1992. MR 93j:14001
  • [Re] M. Reid, Special linear systems on curves lying on a $K3$ surface, J. London Math. Soc. (2) 13 (1976) 454-458. MR 55:8045
  • [Sc] F.-O. Schreyer, Syzygies of canonical curves and special linear series, Math. Ann. 275 (1986), 105-137. MR 87j:14052
  • [Wa] J.M. Wahl, Curves on canonically trivial surfaces, to appear.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14J28, 14H45

Retrieve articles in all journals with MSC (1991): 14J28, 14H45


Additional Information

James N. Brawner
Email: brawnerj@sjuvm.stjohns.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01811-4
Received by editor(s): November 4, 1994
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society